What is Discontinuation Syndrome?
Psychiatric drugs, such as antidepressants and antipsychotics, are commonly prescribed to treat a wide variety of mental disorders, such as depression, bipolar disorder or schizophrenia. One of the possible side effects of such drugs, however, isn’t experienced until one tries to discontinue its use. This is a well understood and common phenomenon, especially with certain classes of drugs (like most SSRI antidepressants). It has been documented in the research literature going back as early as 1960 (Hollister et al., 1960).
This is referred to as “discontinuation syndrome.” Some studies have shown that up to 80 percent of people discontinuing certain antidepressant medications experience symptoms associated with discontinuing the medication.
What is Discontinuation Syndrome?
Discontinuation syndrome is characterized by one or more of the following symptoms (Haddad, 2001):
- Dizziness, vertigo or ataxia (problems with muscle coordination)
- Paresthesia (tingling or pricking of your skin), numbness, electric-shock-like sensations
- Lethargy, headache, tremor, sweating or anorexia
- Insomnia, nightmares or excessive dreaming
- Nausea, vomiting or diarrhea
- Irritability, anxiety, agitation or low mood
While there are many theories as to why discontinuation syndrome occurs in some people and not others, there is no single accepted theory as to the cause of this concern. Salomon & Hamilton (2014) note that the syndrome has been “linked to cholinergic and/or dopaminergic blockade and subsequent rebound on discontinuation (Stonecipher et al. 2006; Verghese et al. 1996). Mesolimbic supersensitivity and rebound serotonergic activity have also been implicated as potential triggers (Chue et al. 2004).”
How Do I Prevent Discontinuation Syndrome?
“Most studies agree that somatic syndromes at least tend to be time-limited, beginning within the first few days after discontinuation or significant reduction, reaching a peak at the end of the first week, and then subsiding,” according to Salomon & Hamilton (2014). “Several studies suggest that a gradual taper of antipsychotics can help to reduce the severity of symptoms.”
Discontinuation syndrome, therefore, can be relatively easy to minimize or prevent altogether in many people. The key to discontinuing many psychiatric medications is to do so under a doctor’s supervision in a slow and gradual tapering process over weeks’ time. For some people, the process may take many months in order to successfully discontinue a psychiatric medication.
This process is called titration — gradually adjusting the dose of the medication until the desired effect is achieved, in this case, stopping it. Gradually tapering the dose of the medication over a few weeks (and sometimes, months) usually minimizes the appearance of any discontinuation syndrome symptoms.
Not all people will avoid the syndrome even with a very slow tapering of their medication. Some researchers (such as Fava et al., 2007) have documented the difficulty that some people will have with even slow tapering of their medication. Clinicians and researchers have different strategies to help address these difficult cases, but there’s no single approach that’s been proven more effective than others. For instance, one case report suggests the prescription of fluoxetine (Prozac) to help with SSRI discontinuation (Benazzi, 2008).
Most people who experience this syndrome do so because they either abruptly stop taking their medication, or try to remove themselves off of it much too quickly. In some cases, a person may try and discontinue their medication without consulting their prescribing physician. One should never stop taking any medication prescribed by a doctor until one has talked to their doctor about stopping.
Sometimes people feel embarrassed or uncomfortable talking to their physician about stopping a medication because they may feel like they are a failure in doing so. Doctors, however, have patients who need to stop taking their medications for a wide variety of reasons every day, and usually have no trouble helping a person discontinue the medication gradually. Perhaps the medication isn’t working for you, perhaps its causing uncomfortable side effects, perhaps you just want to try something else. Share the reason with your doctor, and work with him or her to minimize the possibility of discontinuation syndrome.
Discontinuation syndrome is a very real phenomenon, and has been well-documented in the research literature. Doctors and patients should be aware of the potential negative impact of discontinuing a psychiatric medication too quickly or on their own.
Benazzi, F. (2008). Fluoxetine for the treatment of SSRI discontinuation syndrome.
International Journal of Neuropsychopharmacology, 11, 725-726.
Fava, G.A., Bernardi, M., Tomba, E. & Rafanelli, C. (2007). Effects of gradual discontinuation of selective serotonin reuptake inhibitors in panic disorder with agoraphobia. International Journal of Neuropsychopharmacology, 10, 835-838
Hollister, L. E., Eikenberry, D. T. & Raffel, S. (1960). Chlorpromazine in nonpsychotic patients with pulmonary tuberculosis. The American Review of Respiratory Disease, 81, 562â€“566.
Robinson, D.S. (2006). Antidepressant Discontinuation Syndrome. Primary Psychiatry, 13, 23-24.
Salomon, C. & Hamilton, B. (2014). Antipsychotic discontinuation syndromes: A narrative review of the evidence and its integration into Australian mental health nursing textbooks. International Journal of Mental Health Nursing, 23, 69-78.
Grohol, J. (2016). What is Discontinuation Syndrome?. Psych Central. Retrieved on September 24, 2016, from http://psychcentral.com/lib/what-is-discontinuation-syndrome/